Not much is known about the possible effects of a glutamine (L-glutamine) overdose. An overdose could theoretically cause problems due to excessive glutamate and ammonia. For example, too much glutamate can cause seizures or psychiatric problems. Seek medical attention immediately if you happen to take too much glutamine. Overdose treatment may involve certain medications, "pumping the stomach," or supportive care.
An Overview of Glutamine Overdose
Glutamine (L-glutamine) is an amino acid produced naturally by the human body and found in many foods. It is also available as a dietary supplement. It is not known exactly what to expect with a glutamine overdose. However, it is likely that the effects of a glutamine will vary, depending on the glutamine dosage as well as other factors.
If you happen to overdose on glutamine, seek medical attention immediately.
Effects of a Glutamine Overdose
Not much is known about the possible effects of a glutamine overdose. Theoretically, an overdose could cause problems due to excessive glutamate and ammonia, since the body breaks down glutamine into several substances (including glutamate and ammonia). Glutamate is an excitatory brain chemical, and too much glutamate could cause seizures or other problems (including psychiatric problems). If ammonia levels get too high, a severe brain condition known as encephalopathy may develop.
Treatment for a Glutamine Overdose
Since so little is known about the possible effects of a glutamine overdose, it is also not known how to best treat a glutamine overdose. If the overdose was recent, your healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." Treatment (if necessary) will also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose.
It is important that you seek medical attention immediately if you believe that you may have overdosed on glutamine.